Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Sioux Falls, SD

May 5, 2002Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2002, 6:17 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 6:17 PM CDT (23:17 UTC)
Expired
May 5, 2002, 6:45 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:35 PM CDTHail 0.88Lynd, MN
May 5, 6:49 PM CDTHail 1.75Amiret, MN
May 5, 6:55 PM CDTHail 2.5Amiret, MN
May 5, 6:55 PM CDTThunderstorm Wind 52 EAmiret, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 052317
SVRFSD
MNC081-083-052345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 645 PM CDT

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF TYLER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL AROUND 625 PM CDT
  MARSHALL AROUND 640 PM CDT

A TRAINED WEATHER SPOTTER REPORTED GOLF BALL SIZE HAIL SOUTH OF ARCO 
AT 605 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4443 9622 4425 9621 4426 9556 4448 9558

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:20 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 5, 3:20 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SUN MAY 5 2002

FIRST SFC TROF/UPR WAVE SETTING OFF SCT TSTMS ERN CWA EARLY TNGT...
AS MAIN WAVE APPROACHES FM W HANGING UP FNTL BOUNDARY FM SW TO NE IN
CWA THIS EVE. SFC LOW PRES DVLPG FM WY INTO NE WILL INCR CONVERGENCE
ALG BOUNDARY AND CAUSE MORE SCT TSTMS TO DVLP FM SW TO NE IN CWA
LATER IN EVE. THUS WILL KEEP PREV FCST SCT TSTMS WITH PSBL SVR...
MAINLY S AND E IN CWA THIS EVE. BOUNDARY MOVES SE OF AREA FLWD BY
NWLY FLW OF MILD AIR IN CWA FOR MON...THUS A NICE DAY BUT MAYBE
RATHER BREEZY WITH MIXING. GOOD FRONTOGENESIS FM W TO E IN CWA MON
NGT INTO TUE...AND AS MORE UPR LVL ENERGY MOVES IN FM SW...MORE
WDSPRD SHWRS AND PSBL EMBEDDED TSTMS SHOULD AFFECT MOST OF CWA FM
LATE MON NGT THRU AT LEAST WED MRNG. AVN A LIT ON THE FAST SIDE...
WITH UKMET/CANADIAN SPCTRL SLOWER AND BTR. SIMILAR SYS WILL MOVE E
OVR CWA FOR LATE FRI INTO SUN...WITH A WARMUP THEREAFTER.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:40 PM CDTSevere Thunderstorm WarningFSDLincoln35 min
May 5, 6:45 PM CDTSevere Thunderstorm WarningFSDLyon15 min
May 5, 6:45 PM CDTSevere Thunderstorm WarningFSDRock30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.